West Virginia, 2018Winter Storm and Winter Weather in West Virginia, April 2, 2018
April 2, 2018 · NWS LWX · 3 events in 3 counties and zones
Low pressure passed by to the south behind a cold front. There was enough cold air that moved in behind the front for rain to end as a period of accumulating snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the south behind a cold front. There was enough cold air that moved in behind the front for rain to end as a period of accumulating snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 8:24 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 1, 8:24 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 PM EDT Sun Apr 1 2018
.SYNOPSIS...
A cold front will stall to our south overnight as low pressure
tracks eastward along it. After a brief window of high pressure
late Monday, another low pressure will track into the Great
Lakes Tuesday, causing a warm front to move into the area. The
associated cold front will pass through late Tuesday night into
Wednesday. High pressure will return for Thursday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front has crossed most of the region from northwest to
southeast this afternoon and evening, but lingers over southern
Maryland. The front will continue slowly sliding south this
evening before stalling in southern Virginia overnight.
A fast moving wave of low pressure is rapidly approacing from
the Ohio Valley this evening, riding along the stalling
front, and it will pass south of the region towards the
Virginia Tidewater region early Monday morning. Strong
frontogenetical forcing will set up over the region, and a fast
moving but potent area of precipitation will overspread the area
tonight and taper off early Monday morning. Precipitation is
expected to initially start as rain but as low level temperature
gradient tightens and wet-bulb and dynamic cooling take place
in moderate-heavy precipitation, a change-over to snow will
occur, first across the higher elevations of western MD and
eastern WV, but then spreading south/eastward overnight and into
early Monday. Precipitation may even end as a period of snow in
the immediate DC/Baltimore urban areas, although northwestern
suburbs have much higher probabilities. Latest NAM/NAMNEST
forecast soundings indicate the potential for some sleet mixing
in as well along the transition zone.
Total liquid precipitation amounts will range from 0.25"
southeast of the metro areas to as much as 0.90" across the
higher elevations of the Allegheny Front. Snow-liquid ratios
will be on the low side given warm ground and start as rain,
however with increasing rates and overnight timing, snow
accumulations are likely, especially as one goes north/west and
up in elevation. Have upgraded to Winter Storm Warnings for
locations near and along the Allegheny Front in western
Grant/Mineral/Allegany counties where colder temperatures given
higher elevations coincide with highest amounts of
precipitation. 4 to 8 inches is expected in these locations. As
one goes further south/east from there, accumulations taper off,
but in general 2-4" is expected for the next couple of tiers of
counties, transitioning to around 1" for western Loudon,
northwestern Montgomery, and northwestern Howard counties.
Little to no accumulation is expected south/east of there. Main
adjustment this evening was a slight backing off of
accumulations overall, given latest guidance has trended a
little north/warmer overall, but adjustments made were not
enough to alter current headlines.
Much of the snow accumulation will occur on grassy and unpaved
surfaces, however heavy rates will likely lead to accumulation
on roadways in the warned counties, and the potential for even
some eastward to the Blue Ridge and Catoctins early Monday
morning.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Precipitation will taper off quickly Monday morning with high
pressure briefly building in during the afternoon. Temperatures
will rise back into the 40s/50s so snow should melt rapidly
through the day.
The high will shift eastward by Monday night with warm air
advection taking over. This will bring increased chances for
some light rain, drizzle, and low clouds. Lows hold in the upper
30s to low 40s. A warm front will then cross the region on
Tuesday, with morning light rain and drizzle giving way to
warming temperatures by later in the day. Highs will reach the
upper 50s to upper 60s. Mild southwest flow will be in control
Tuesday night with temperatures not dropping out of the 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A cold front will move through the region Wednesday bringing
widespread showers to our area. The low associated with this
front will shift northeastward into eastern Canada leading to
cooler than normal temperatures moving into the mid-Atlantic
behind the cold front late Wednesday into Thursday. A high
pressure originating from the upper midwestern US will shift
southeastward into our area. Cooler temperatures and clearing
skies are likely Thursday.
A weak cold front will move through the region early Friday
bringing a another chance of scattered showers to the area. Late
Friday through Saturday a low pressure system looks to move in
from our southwest bringing more chances of precipitation. Ahead
of this front temperatures will rise and showers will be
possible Saturday into Sunday. A few areas may see wintry
precipitation in higher elevations and closer to the Mason Dixon
line. It is still too early to tell if this will be a
significant winter event. It looks like the main portion of the
front doesn't move into the region until late Saturday into
Sunday. GFS has the front through the region by Sunday
afternoon.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR conditions are expected through this evening. Low pressure
will track to the south late tonight into early Monday morning.
Rain will develop overnight and end as snow early Monday.
Accumulating snow is expected at KMRB and is possible at the
other terminals except KCHO. IFR conditions are expected at all
terminals except KCHO, with the worst conditions at KMRB with
low vis in snow. Elsewhere, low cigs may be the main problem
for much of Monday morning.
High pressure will briefly build overhead Monday afternoon but
the cold front to our south will return north as a warm front
Monday night. The warm front will slowly pass through Tuesday
into Tuesday night. Low clouds and areas of drizzle/fog/rain are
expected ahead of the warm front overnight Monday and Tuesday,
possibly into Tuesday night.
A front passing through the region on Wednesday will bring
precipitation and winds to the region. The front will move
through during the early afternoon periods. This system may
cause ceilings to drop leading to sub-VFR conditions. On
Thursday a high will move in from west leading to cooling
temperatures and clearing Skies. VFR conditions are expected on
Thursday.
&&
.MARINE...
Low pressure will pass south of the water late tonight into
early Monday. A pressure surge should cause wind gusts to SCA
criteria from the north. A Small Craft Advisory is in effect for
the waters during this time. High pressure will briefly build
overhead Monday afternoon. A warm front will approach the waters
Monday night before passing through Tuesday into Tuesday night.
A Small Craft Advisory may be needed Tuesday and Tuesday night.
A strong front moving through the region Wednesday will bring
showers and strong winds. A small craft advisory will likely
need to be issued for Wednesday. A high pressure on Thursday
will likely mean conditions will be below small craft advisory
thresholds.
&&
.TIDES/COASTAL FLOODING...
Winds have turned northerly and anomalies have started to
decline. Flooding is not currently anticipated.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 11 AM EDT Monday for MDZ501.
Winter Weather Advisory until 11 AM EDT Monday for MDZ003>006-
502-507.
Winter Weather Advisory from 2 AM to 11 AM EDT Monday for
MDZ503-505-508.
VA...Winter Weather Advisory until 11 AM EDT Monday for VAZ027-028.
Winter Weather Advisory from 2 AM to 11 AM EDT Monday for
VAZ031-505.
WV...Winter Storm Warning until 11 AM EDT Monday for WVZ501-503.
Winter Weather Advisory until 11 AM EDT Monday for WVZ050>053-
055-502-504-505.
MARINE...Small Craft Advisory from 2 AM to noon EDT Monday for
ANZ530>533-535-536-538>542.
Small Craft Advisory from 2 AM to 3 PM EDT Monday for ANZ534-
537-543.
&&
SYNOPSIS...MM/RCM
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG/RCM
MARINE...MM/JMG/RCM
TIDES/COASTAL FLOODING...MM/BJL/RCMHazardous weather outlook, Apr 1, 7:14 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
814 PM EDT Sun Apr 1 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
814 PM EDT Sun Apr 1 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Rain will develop overnight and mix with and change to snow before
ending Monday morning for locations near and west of the
Baltimore/Washington metropolitan areas. A Winter Weather Advisory
is in effect for Harford County. Little to no accumulation is
expected elsewhere.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Winter Weather Advisory for Harford County continues until 11
am Monday morning. Even though heaviest snow will be gone by
Monday morning, the commute may still be impacted from snow
covered roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
814 PM EDT Sun Apr 1 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for western Allegany, western
Grant, and western Mineral counties late tonight for accumulating
snow.
A Winter Weather Advisory is in effect for western and northern
Maryland, the eastern Panhandle of West Virginia and the northern
Shenandoah Valley of Virginia late tonight. Accumulating snow is
expected across these areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The winter headlines continue until 11 am Monday morning. Even
though heaviest snow will be gone by Monday morning, the commute
may still be impacted from snow covered roads.
.SPOTTER INFORMATION STATEMENT...
Please report any snow to the National Weather Service via
standard operating procedures.
Winter Storm, Western Mineral
- When
- April 2, 12:00 AM EST to 7:00 AM EST
- Where
- Western Mineral forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -78.944 (the zone’s center; the record gives no point)
Snowfall totaled up to 6.5 inches near Kitzmiller.
Winter Weather, Hampshire
- When
- April 2, 1:00 AM EST to 6:00 AM EST
- Where
- Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.317, -78.614 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.0 inches near Slanesville.
Winter Weather, Morgan
- When
- April 2, 1:00 AM EST to 6:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.0 inches near Lineburg.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, April 2, 20181 death · 2 injured · 2 events
- High Wind in Idaho, April 2, 2018$490,000 · 63 kt wind · 5 events
- Wildfire in Arizona, April 2 to 4, 2018$50,000 · 1 event
- Winter Weather in South Dakota, April 2 to 3, 201819 events
- Heavy Snow and Winter Weather in New York, April 2, 201817 events
- High Wind in Wyoming, April 2, 201859 kt wind · 16 events
- Winter Storm and Winter Weather in Pennsylvania, April 2, 201813 events
- Winter Storm and Winter Weather in New Jersey, April 2, 201812 events
- Winter Storm and Winter Weather in South Dakota, April 2 to 3, 201810 events
- Heavy Snow and Winter Weather in New Jersey, April 2, 20189 events
- Heavy Snow and Winter Weather in Connecticut, April 2, 20188 events
- Winter Weather in Iowa, April 2 to 3, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740938, 740936, 740937.